EconPapers    
Economics at your fingertips  
 

A dissimilarity index of multidimensional inequality of opportunity

Gaston Yalonetzky

The Journal of Economic Inequality, 2012, vol. 10, issue 3, 343-373

Abstract: A recent literature on inequality of opportunity offers quantitative tools for comparisons and measurement based on stochastic dominance criteria and traditional inequality indices. In this paper I suggest an additional way of assessing inequality of opportunity with two indices of dissimilarity across distributions. The indices are based on a traditional homogeneity test of multinomial distributions and are similar to the square coefficient of variation (Reardon and Firebaugh, Sociol Method 32:33–67, 2002 ). Their properties are studied, as well as their usefulness and limitations in applications when both circumstances and advantages/outcomes are multidimensional. An empirical application measures changes in inequality of opportunity from an old to a young cohort in Peru. The importance of assessing the sensitivity of the results to group definitions and group proportions is highlighted. Copyright Springer Science+Business Media, LLC. 2012

Keywords: Inequality of opportunity; Dissimilarity index (search for similar items in EconPapers)
Date: 2012
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (21)

Downloads: (external link)
http://hdl.handle.net/10.1007/s10888-010-9162-z (text/html)
Access to full text is restricted to subscribers.

Related works:
Working Paper: A Dissimilarity Index of Multidimensional Inequality of Opportunity (2009) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:kap:jecinq:v:10:y:2012:i:3:p:343-373

Ordering information: This journal article can be ordered from
http://www.springer. ... th/journal/10888/PS2

DOI: 10.1007/s10888-010-9162-z

Access Statistics for this article

The Journal of Economic Inequality is currently edited by Stephen Jenkins

More articles in The Journal of Economic Inequality from Springer, Society for the Study of Economic Inequality Contact information at EDIRC.
Bibliographic data for series maintained by Sonal Shukla () and Springer Nature Abstracting and Indexing ().

 
Page updated 2025-03-19
Handle: RePEc:kap:jecinq:v:10:y:2012:i:3:p:343-373